Illinois, 2025Tornado and Hail in Illinois, May 16, 2025
May 16, 2025 · NWS LSX · 26 events in 8 counties and zones
During the afternoon of May 16th, numerous supercells developed ahead of a cold front and within a favorable environment for high-end severe weather. These thunderstorms produced the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of May 16th, numerous supercells developed ahead of a cold front and within a favorable environment for high-end severe weather. These thunderstorms produced the St. Louis tornado which tracked into Madison County. Elsewhere, there were numerous reports of large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 11:14 AM CST, 2 hours 26 minutes earlier. Its key messages:
- Severe thunderstorms are expected to develop along or just ahead of a cold front this afternoon. Hail in excess of 2 inches in diameter and damaging winds in excess of 80 mph are the primary threats. A few tornadoes are also possible. If tornadoes do develop, they could be strong.
- After a dry Saturday, the chance for rain returns Sunday and continues into next week, with the highest chances on Monday night and Tuesday.
Area forecast discussion, May 16, 11:14 AM CST, 2 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1214 PM CDT Fri May 16 2025
.KEY MESSAGES...
- Severe thunderstorms are expected to develop along or just
ahead of a cold front this afternoon. Hail in excess of 2 inches
in diameter and damaging winds in excess of 80 mph are the
primary threats. A few tornadoes are also possible. If tornadoes
do develop, they could be strong.
- After a dry Saturday, the chance for rain returns Sunday and
continues into next week, with the highest chances on Monday
night and Tuesday.
&&
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 254 AM CDT Fri May 16 2025
The primary concern in the short term is the severe thunderstorm
threat this afternoon. The environment this afternoon will be
characterized by high CAPE and moderate to strong (mostly) linear
deep-layer shear. All short range deterministic guidance develops
3000+ J/Kg MLCAPE and as much as 4000+ J/Kg by around 18Z this
afternoon ahead of the front. 0-6km shear on all guidance is a
respectable 50-60kts as well. Forecast soundings show steep (7.5-
8.5C/km) mid level lapse rates with 2000+ J/Kg CAPE in the hail
growth zone. With that kind of instability and shear, rotating
updrafts are very likely, and this kind of environment almost
guarantees hail in excess of 2 inches. Low level lapse rates on
forecast soundings are basically dry adiabatic with deep
inverted-V signatures all the way to 850mb, so downdraft winds
from supercells could produce wind gusts in excess of 80 mph.
Linear shear will support splits and, depending on coverage,
mergers leading to upscale growth. All this leads to a high
confidence in severe weather this afternoon. With that said, where
and when convective initiation will occur is still somewhat
uncertain. The general consensus in most of the deterministic
models, including most CAMs is that CI will occur between 18-20Z
this afternoon over east central and southeast Missouri. The HRRR
has been particularly consistent in showing this the past several
runs. HREF probability of 2000+ J/Kg SBCAPE/>25 CINH/and 45kt+
0-6km shear maxes out at around 60% during that period just west
of the STL Metro area, extending southwest near the I-44 corridor.
This lends confidence to an early/mid afternoon CI west of the
Mississippi. There is a less likely scenario depicted by the
deterministic GFS and ECMWF where CINH is stronger, and there
isn't enough low level convergence along the front to initiate
convection until later in the afternoon over far southeast
Missouri and south central Illinois. To be clear, I think this
scenario is less likely, but it is plausible. One way or another,
forecast storm motion is 45-50kts, so even if the storms fire in
east central Missouri, they should clear eastern portions of the
CWFA by 22-00Z.
The remainder of the short term looks quiet with the cold front
moving down into Arkansas and the Tennessee Valley. Cooler and
drier air will spill into the Mid Mississippi Valley tonight and
Saturday. Lows Saturday morning will range from around 50 in
northeast Missouri to the mid to upper 50s in the STL Metro and
parts of southeast Missouri and southwest Illinois. Highs Saturday
will be around 10 degrees cooler than Today in the mid 70s to around
80.
Carney
&&
.LONG TERM... (Saturday Night through Thursday)
Issued at 254 AM CDT Fri May 16 2025
We look to continue with the active pattern into early next week as
the LREF shows another upper low now moving into the Midwest by the
middle of next week. The cluster analysis is showing some spread
with regards to the track and the timing of the upper low which
could affect potential heavy rainfall and strong to severe
thunderstorms.
We will begin to see the chances for showers and thunderstorms to
slowly increase late Saturday night into Sunday as the LREF is
showing a warm front beginning to move north from the Missouri/
Arkansas border. The chances will be highest on Sunday night and
again Monday night when it is likely that a low level jet will set
up the potential for MCSs to track along and north of the warm front
and the LREF members have it's highest chances (70-90%) for rain
both on Sunday/early Monday and Monday night/early Tuesday. Most of
it's members are also producing rain as it brings a surface low and
cold front through the area late Tuesday. I couldn't rule out a few
hail producers with these MCSs given the forecast CAPE profiles and
the deep layer shear. The deterministic GFS/ECMWF are showing
MLCAPES in the 1000-1500 J/kg range with deep layer shear of 40-50
knots on Tuesday, so depending of the track of the upper low, a few
strong to severe thunderstorms remain possible. The LREF is still
advertising around a 60% chance of >2" of rainfall over the next 7
days over the entire area with only about of 10% of >4" of rainfall.
Still, this higher chance is possible with any training
thunderstorms that occur with the MCSs.
The low will move off to the east by late next week and
northwesterly flow will set up aloft. After temperatures mainly in
the 70s and 80s Sunday into Tuesday, highs will fall off into the
60s for the mid to late next week.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1210 PM CDT Fri May 16 2025
Isolated to scattered thunderstorms will develop along a cold
front over the next couple of hours. The metro terminals still
have the best chance, but coverage is too low to be confident
enough to introduce a prevailing or a TEMPO. Any thunderstorm that
does directly impact a terminal would have the capability of
producing low visibilities in heavy downpours and large hail with
some wind threat as well. Storms will move off to the east
quickly, with dry weather and VFR conditions favored thereafter.
Winds are expected to veer through this evening, with
west/northwest winds behind the front. Gusts may diminish or at
least weaken this evening before picking back up again by mid
morning on Saturday.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 16, 4:09 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
509 AM CDT Fri May 16 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
509 AM CDT Fri May 16 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Severe thunderstorms are likely this afternoon across parts of east
central and southeast Missouri into southwest and south central
Illinois. Very large hail in excess of 2 inches in diameter, damaging
wind gusts in excess of 80 mph, and a few tornadoes are all possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible again late Saturday night through next
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and early this
evening.
Carney
In the hours before
Local storm report, May 16, 1:07 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
207 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Hail Washington 38.56N 91.02W
05/16/2025 E1.00 Inch Franklin MO Emergency Mngr
Washington EM reported 1-inch hail.
&&
MFLocal storm report, May 16, 1:10 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
210 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 2 SE New Melle 38.68N 90.86W
05/16/2025 E1.00 Inch St. Charles MO Public
Report from mPING: Quarter (1.00 in.).
&&
MFLocal storm report, May 16, 1:24 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
224 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Hail 4 S Weldon Spring 38.66N 90.65W
05/16/2025 E1.75 Inch St. Louis MO Trained Spotter
&&
PfahlerLocal storm report, May 16, 1:25 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
225 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Hail 1 NE Weldon Spring 38.73N 90.63W
05/16/2025 E1.25 Inch St. Charles MO Public
60 mph estimated winds as well.
&&
PfahlerLocal storm report, May 16, 1:32 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 3 E Chesterfield 38.65N 90.53W
05/16/2025 E1.00 Inch St. Louis MO Public
&&
MFLocal storm report, May 16, 1:38 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
238 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail Harvester 38.75N 90.58W
05/16/2025 E2.00 Inch St. Charles MO Public
&&
MFEvent by event
14 thunderstorm wind, 11 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- May 16, 1:40 PM CST
- Where
- Greene County, 0.53 mi E of Carrollton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.300, -90.410
Thunderstorm winds felled trees and powerlines in the area.
Thunderstorm Wind, Greene
- When
- May 16, 1:41 PM CST
- Where
- Greene County, 0.87 mi NE of Greenfield
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.340, -90.210
Thunderstorm winds snapped numerous large trees in the area.
Thunderstorm Wind, St. Clair
- When
- May 16, 1:43 PM CST
- Where
- St. Clair County, 1.08 mi W of East Swansea
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.530, -90.000
There were several reports of trees and power lines down over northern St. Clair County.
Tornado, Madison
- When
- May 16, 1:49 PM CST to 2:06 PM CST
- Where
- Madison County, 2.64 mi WNW of Madison to 1.27 mi W of Le Claire
- Rating
- EF1
- Path length
- 14.31 mi
- Path width
- 1,035 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.689, -90.197
After crossing from St. Louis City, the tornado weakened. It caused EF-1 structural and tree damage in Granite City and Pontoon Beach before dissipating near Southern Illinois University - Edwardsville.
Hail, Madison
- When
- May 16, 1:54 PM CST
- Where
- Madison County, 1.08 mi E of Maryland Place
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.730, -90.100
Quarter sized hail fell near Pontoon Road and Maryville Road in Granite City.
Thunderstorm Wind, Madison
- When
- May 16, 1:55 PM CST
- Where
- Madison County, 1.76 mi WNW of Sebastopol
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.730, -89.630
Thunderstorm winds snapped large tree branches near Highland.
Hail, Randolph
- When
- May 16, 1:55 PM CST
- Where
- Randolph County, 2.28 mi WSW of Red Bud
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.210, -90.020
Thunderstorm Wind, Madison
- When
- May 16, 1:55 PM CST
- Where
- Madison County, 0.88 mi NW of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.740, -89.680
Thunderstorm winds snapped one large tree branch from a large healthy tree.
Thunderstorm Wind, Macoupin
- When
- May 16, 1:55 PM CST
- Where
- Macoupin County, 0.69 mi N of Bunker Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.040, -89.950
Thunderstorm winds knocked down tree limbs that were 12 inches in diameter. The caller reported estimated winds of 70 mph.
Hail, Madison
- When
- May 16, 1:57 PM CST
- Where
- Madison County, 1.28 mi WSW of Mitchell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.760, -90.100
Hail, Madison
- When
- May 16, 1:57 PM CST
- Where
- Madison County, 1.38 mi S of Mitchell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.750, -90.080
Hail, Randolph
- When
- May 16, 1:58 PM CST
- Where
- Randolph County, 1.29 mi WSW of Red Bud
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.210, -90.000
Thunderstorm Wind, Madison
- When
- May 16, 1:59 PM CST
- Where
- Madison County, 2.82 mi S of St Jacob
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.680, -89.760
Thunderstorm winds knocked a tree down across the intersection of Summerfield Road and Lilac Road.
Hail, Randolph
- When
- May 16, 2:00 PM CST
- Where
- Randolph County, 1.29 mi WSW of Red Bud
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.210, -90.000
Hail, Madison
- When
- May 16, 2:01 PM CST
- Where
- Madison County, 1.28 mi WNW of Glen Carbon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.760, -90.000
Thunderstorm Wind, Madison
- When
- May 16, 2:02 PM CST
- Where
- Madison County, 0.88 mi NW of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 38.740, -89.680
Thunderstorm winds knocked one tree down. The tree took out a transformer and power pole as it fell.
Thunderstorm Wind, Macoupin
- When
- May 16, 2:05 PM CST
- Where
- Macoupin County, 0.87 mi SW of Staunton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.010, -89.790
Thunderstorm winds downed one large tree.
Thunderstorm Wind, Montgomery
- When
- May 16, 2:14 PM CST
- Where
- Montgomery County, 2.07 mi S of Butler
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.170, -89.530
Thunderstorm winds downed trees near Route 16 and Route 127.
Thunderstorm Wind, Montgomery
- When
- May 16, 2:15 PM CST
- Where
- Montgomery County, 0.54 mi W of Taylor Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.130, -89.490
Thunderstorm winds uprooted a few small trees in Taylor Springs.
Thunderstorm Wind, Marion
- When
- May 16, 2:17 PM CST
- Where
- Marion County, 0.54 mi E of Patoka
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -89.090
Thunderstorm winds downed multiple power poles in Patoka.
Thunderstorm Wind, Macoupin
- When
- May 16, 2:17 PM CST
- Where
- Macoupin County, Carlinville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.280, -89.880
Thunderstorm winds caused tree damage of an unknown extent throughout Carlinville.
Hail, Macoupin
- When
- May 16, 2:17 PM CST
- Where
- Macoupin County, 0.69 mi N of Carlinville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.290, -89.880
Thunderstorm Wind, Montgomery
- When
- May 16, 2:25 PM CST
- Where
- Montgomery County, 0.69 mi N of Barnett
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.280, -89.700
Thunderstorm winds caused the walls of a brick outbuilding to collapse after its roof was ripped off.
Hail, Washington
- When
- May 16, 2:35 PM CST
- Where
- Washington County, 3.04 mi ESE of Plum Hill
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.350, -89.450
Hail, Washington
- When
- May 16, 2:35 PM CST
- Where
- Washington County, 1.38 mi S of Nashville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.330, -89.380
Hail, Washington
- When
- May 16, 2:52 PM CST
- Where
- Washington County, 3 mi NW of Richview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.410, -89.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262237, 1262238, 1262239, 1262242, 1262243, 1262235, 1262250, 1262251, 1262252, 1262253, 1262254, 1262255, 1262256, 1262257, 1262258, 1262259, 1262260, 1262274, 1262277, 1262280, 1262281, 1262282, 1262293, 1262283, 1262285, 1262287.